The incidence of immune hemolytic anemia (IHA) is increasing. The proliferation of pharmaceuticals is a contributing factor to this increase. IHA is an uncommon, though significant, adverse effect of a wide variety of drugs. Several recent case reports have implicated the nonsteroidal and antiinflammatory drugs (NSAIDs). Because of the extensive use of this class of drugs, a review of case reports, clinical studies, and in vitro research was conducted on NSAID-induced IHA. Mefenamic acid, ibuprofen, sulindac, naproxen, tolmetin, feprazone, and aspirin are reported to cause IHA, with mefenamic acid most frequently implicated. Mefenamic acid appears to cause hemolytic anemia by an autoimmune mechanism similar to methyldopa and aspirin by an immune complex mechanism. However, there is insufficient information concerning ibuprofen, sulindac, naproxen, tolmetin, and feprazone to assign specific mechanisms of immune hemolysis. In individuals with glucose-6-phosphate dehydrogenase (G-6-PD) deficiency, aspirin at usual therapeutic doses is not a predisposing factor to hemolysis unless other risk factors are present. Although individuals with G-6-PD deficiency are at increased risk of developing hemolytic anemia when exposed to oxidizing stresses, the use of NSAIDs does not appear to increase this risk significantly. Because NSAID-induced IHA occurs infrequently and the sensitivity of currently used tests to detect drug-dependent antibodies is limited, routine serologic testing in patients receiving NSAIDs is not justified. If hemolytic anemia occurs in a NSAID-treated patient and the history is consistent with a drug-induced etiology, the NSAID should be discontinued. With discontinuation of the offending agent, the prognosis is good. There is a rapid hematologic recovery, with a slow resolution of abnormal serologic findings.
ASJC Scopus subject areas
- Pharmacology, Toxicology and Pharmaceutics(all)
- Pharmacology (medical)